Pennsylvania, 2003

Heavy Snow in Pennsylvania, March 30, 2003

March 30, 2003 · NWS CTP · 7 events in 7 counties and zones

7 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 30, 3:34 AM EST, 26 minutes earlier.

Area forecast discussion, Mar 30, 3:34 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
300 AM EST SUN MAR 30 2003

CONSIDERING THE FREQUENCY OF SNOWFALL THIS SEASON...TODAYS WEATHER
WILL BE A VERY APPROPRIATE WAY TO NEAR THE END OF THE LAST WINTER
MONTH.

COLD AIR IS PUSHING STEADILY INTO THE REGION AT LLVLS EARLY THIS
MORNING VIA A NW FLOW (5 TO 15 MPH AT THE SURFACE IN MANY
LOCATIONS). THE FRONT THAT BROUGHT DECENT RAIN AS IT CROSSED THE
REGION ON SATURDAY...IS NOW STATIONARY FROM LOW PRESSURE (1008 HPA
JUST NORTHWEST OF KFAY N CAROLINA)...NE TO THE DELMARVA PENINSULA
AND JUST OFF THE NEW JERSEY COAST.

THE CURRENT...MORE INLAND LOCATION AND TRACK OF THE LOW FITS IN
BETTER WITH THE 00Z ETA COMPARED TO THE MORE EASTERLY GFS LOCATION
ALONG THE S CAROLINA COAST. ETA DOES HWVR JUMP THE LOW CENTER
QUICKLY EAST TO THE COAST BY 12Z WHICH LOOKS A LITTLE SUSPICIOUS
BASED ON THE AMOUNT OF CONVECTION/LIGHTNING WITHIN THE STRONG
UVVEL/COUPLED JET REGION OVER WRN N CAROLINA.

I FEEL CONFIDENT THAT ADVISORY CRITERIA OF AROUND 3 INCHES OF SNOW
WILL BE ACHIEVED TDY IN MOST AREAS OF CENTRAL PENN...THE LAURELS AND
LWR SUSQ REGION...WITH WARNING CRITERIA OF 6-8 INCHES ACROSS THE
HIGHER ELEVATION OF SULLIVAN...COLUMBIA...AND SCHUYLKILL COUNTIES BY
EARLY THIS EVENING. WILL ALSO EMPHASIZE THE ELEVATION DEPENDENCY ON
ACCUMULATION IN ALL AREAS. THE WEIGHT/HIGH WATER CONTENT OF THE SNOW
COULD BE ENOUGH TO CAUSED SOME SNAPPED TREES/POWER LINES OVER OUR
EASTERN ZONES...AND WILL MENTION THIS IN THE BODY OF THE WINT STORM
WARNING.

SNOW ACCUMULATIONS COULD BE QUITE TRICKY THOUGH BASED ON A COUPLE OF
FACTORS.

1)  INITIALLY NEAR TO ABOVE FREEZING SFC TEMPS THROUGH MID MORNING.

2)  LIGHTER SNOWFALL RATES DURING THE TYPICALLY COLDER MID
    MORNING HOURS. WEAKENING/VEERING INITIAL NW FLOW DEPICTED BY
    REGION 88D VWPS BELOW 7-8 KFT MAY KEEP PRECIP/SNOWFALL RATES ON
    THE LIGHT SIDE (WITH MAX OMEGA & SNOW GROWTH OCCURRING ABOVE 10
    KFT ACROSS THE CENT AND WEST) THROUGH THE LOWER SUN ANGLE HOURS
    (12-13Z).

SNOW ENDS IN MOST AREAS AROUND DUSK (LATER THIS EVENING FAR NE
ZONES) WITH PARTIAL CLEARING POSSIBLE CENTRAL AND WEST LATE TONIGHT.

SOME SUN EARLY MONDAY WILL BE FOLLOWED BY A GOOD AMOUNT OF AFTERNOON
CLOUDS AS VERY COLD MID LVL AIR CROSSES THE REGION. SNOW SHOWERS
WILL BE SCATTERED OVER THE NRN AND WRN MTNS.

MODELS CONSISTENT (THOUGH A BIT WEAKER COMPARED TO 24 HOURS AGO)
W/RESPECT TO A CLIPPER TYPE SYSTEM APPROACHING THE STATE LATE MONDAY
NIGHT. WILL CONTINUE TO MENTION A CHC FOR LIGHT SNOW LATE MONDAY
NIGHT...WITH A MIX OF R/S SHOWERS TUESDAY DEPENDING ON THE EXACT
LOCATION OF QUASI STNRY LLVL BOUNDARY SLICING ESE ACROSS PENN.

THIS BOUNDARY GRADUALLY LIFTS NORTH AS A WARM FRONT WED AND THU WITH
THE EMPHASIS SHIFTING TWD MUCH WARMER WX WITH POSSIBLE SVR WX.

COORD W/KPHI...KPBZ...KLWX AND KBGM REGARDING SNOW AMOUNTS TDY.

.CTP...
PA...WINTER STORM WARNING TDY FOR PAZ042-053-058

     WINTER WX ADVIS FOR ALL OTHER COUNTIES EXCEPT FOR PAZ004>006
     AND PAZ010-011.

LAMBERT
Hazardous weather outlook, Mar 29, 10:51 PM EST, 5 hours 9 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-300545-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1051 PM EST SAT MAR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED FOR THE REST OF TODAY.

.DAYS TWO THROUGH SEVEN...

LOW PRESSURE...OVER SOUTH CAROLINA THIS EVENING...WILL TRACK UP THE
EAST COAST ON SUNDAY...PRODUCING SNOW OVER MUCH OF CENTRAL
PENNSYLVANIA ON SUNDAY. SNOW SHOULD BEGIN OVER THE CENTRAL MOUNTAINS
BEFORE DAWN...THEN OVERSPREAD THE SUSQUEHANNA VALLEY BY MID MORNING.
BY THE TIME SNOW ENDS SUNDAY EVENING...MOST PLACES IN CENTRAL
PENNSYLVANIA SHOULD SEE 2 TO 4 INCHES OF ACCUMULATION. LESS SNOW
WILL FALL OVER THE NORTHWEST MOUNTAINS. HOWEVER...GREATER THAN 4
INCHES COULD ACCUMULATE OVER THE HIGHER ELEVATIONS OF SOUTH CENTRAL
PENNSYLVANIA...NORTHEAST TOWARDS THE POCONOS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Mar 29, 10:28 PM EST, 5 hours 32 minutes before
PAZ005-006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-301330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1028 PM EST SAT MAR 29 2003

...A LATE SEASON SNOWFALL ON SUNDAY...

LOW PRESSURE...OVER SOUTH CAROLINA FRIDAY EVENING...WILL TRACK UP
THE EAST COAST ON SUNDAY. AS THIS SYSTEM APPROACHES THE AREA EARLY
SUNDAY...COLDER AIR WILL ARRIVE FROM THE WEST...PRODUCING SNOW
ACROSS MUCH OF CENTRAL PENNSYLVANIA.

SNOW WILL DEVELOP OVER THE CENTRAL MOUNTAINS BEFORE DAWN...THEN
SPREAD EAST INTO THE SUSQUEHANNA VALLEY BY MID MORNING. SEVERAL
INCHES OF ACCUMULATION ARE EXPECTED BEFORE SNOW TAPERS OFF SUNDAY
EVENING. THE HIGHEST ACCUMULATIONS WILL BE OVER THE RIDGE TOPS. THE
SNOW IN THE VALLEYS WILL TEND TO ACCUMULATE MAINLY ON VEHICLES AND
GRASSY SURFACES.

HAZARDOUS TRAVEL CONDITIONS MAY DEVELOP SUNDAY...ESPECIALLY ON
UNTREATED ROADS OVER HIGHER ELEVATIONS OF THE REGION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

KF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Centre

When
March 30, 4:00 AM EST to 6:00 PM EST
Where
Northern Centre forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

On Sunday, March 30th, a low pressure system formed on a cold front and lifted northeast toward the mid Atlantic coast. An area of snow developed to the northwest of this low, and spread across central Pennsylvania during the early morning hours. The snow continued, heavy at times, through the early afternoon hours before tapering off. Snowfall accumulations ranged from 6 to 7 inches across higher elevations of the area, with slightly lower amounts within valley locations.

Heavy Snow, Bedford

When
March 30, 4:00 AM EST to 6:00 PM EST
Where
Bedford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Heavy Snow, Blair

When
March 30, 4:00 AM EST to 6:00 PM EST
Where
Blair forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

Heavy Snow, Cambria

When
March 30, 4:00 AM EST to 6:00 PM EST
Where
Cambria forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Heavy Snow, Somerset

When
March 30, 4:00 AM EST to 6:00 PM EST
Where
Somerset forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Heavy Snow, Sullivan

When
March 30, 4:00 AM EST to 6:00 PM EST
Where
Sullivan forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Heavy Snow, Tioga

When
March 30, 4:00 AM EST to 6:00 PM EST
Where
Tioga forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341794, 5341795, 5341796, 5341797, 5341798, 5341799, 5341800.